Q. You responded to a patient who was worried that his blood pressure may have gone up because of Trilipix (fenofibric acid) to lower cholesterol. Please be cautious when you tell someone a medication could be causing such a symptom.

The large majority of my patients on cholesterol-lowering drugs are just looking for a reason to stop their statin or fibrate. You reinforce their fears.

Most of my patients with high lipid levels also have hypertension, are overweight and insulin resistant. When you suggest that fenofibrate might elevate blood pressure, people all over the country will immediately stop their medicine without consulting their doctor.

Maybe some patients have elevated blood pressure from fenofibrate, but please tell people not to stop this medicine just because they have high blood pressure. They should consult their doctor first!

I am a physician in internal medicine in New Mexico.

A. Doctor, you are absolutely correct that no one should EVER stop ANY medicine without first consulting the prescribing physician!

That said, the drug in question (a fibrate-type cholesterol-lowering medication) is coming under increasing scrutiny at the FDA. A large study demonstrated that patients with diabetes taking statins plus a fibrate did not reduce their risk of developing a heart attack or stroke. In fact, there was a trend towards more heart attacks in women taking the fibrate plus statin than in women just taking a statin alone.

The article in the New England Journal of Medicine (April 29, 2010) produced an unexpected outcome in that the fibrate did not produce desirable cardiovascular results. The FDA went on to issue a safety announcement:

“The U.S. Food and Drug Administration (FDA) is informing the public that the cholesterol-lowering medicine Trilipix (fenofibric acid) may not lower a patient’s risk of having a heart attack or stroke.”

Another unanticipated problem of fenofibrate is the lowering of good HDL cholesterol levels. The FDA issued a safety alert about Tricor (fenofibrate) because of “reports of severe decreases in HDL cholesterol levels… This decrease has been reported to occur within 2 weeks to years after initiation of fibrate therapy.” The FDA calls for periodic monitoring of HDL levels in patients on fibrates. If the levels go down, the fibrate therapy “should be withdrawn.”

FENOFIBRATE SIDE EFFECTS & INTERACTIONS

  • Liver enzyme elevations, liver damage, hepatitis, cirrhosis, gall bladder problems
  • Digestive distress, stomach pain, nausea, constipation
  • Breathing problems, runny nose, bronchitis
  • Headache
  • Muscle breakdown, CK enzyme elevation, muscle pain
  • Fatigue
  • Pancreatitis
  • Allergic skin reactions (requires immediate medical attention)
  • Blood disorders
  • Reduction in HDL cholesterol levels
  • Hypertension (associated with fenofibric acid)

Please check with your pharmacist before adding fenofibrate to any other medication. Blood pressure medications containing diuretics may work at cross purposes to the cholesterol-lowering medicine. The drug colchicine may be harder on muscles and cause dangerous muscle breakdown [rhabdomyolysis] when combined with fenofibrate. Estrogen may increase the risk of gallbladder disease if added to fibrate therapy.

Share your own story about fenofibrate below. Here are some comments from other visitors to this website:

“My internist retired and I was ‘given’ to a new, young internist. Without any blood tests or even listening to my heart he had me start on  Trilipix (fenofibric acid). It was a lot more expensive than what I had been taking for cholesterol.

“After a month or so I broke out in a rash on my torso and went to my dermatologist. He looked at my list of medications and said to stop the Trilipix immediately.

“A rash is minor compared to what some patients endured but I now make it a practice to look up any new medication I receive, especially if the doctor tells me to take it from now on.” Penny


“I was taking TriCor which is listed as not being a statin but my knees had began hurting so bad and were very tender to the touch… actually the entire skin area around my knees was tender too… Within a month of stopping the drug, I have no  more knee pain and my skin is not tender to the touch!” T.B.


“I have always had trouble with cholesterol  meds. Just recently my doctor prescribed TriCor. After taking it a month I had constipation and bloating and pain in my stomach. I believe the drug was the problem because I have never had problems with my bowels before the TriCor.” M.J.


Learn about other strategies for controlling cholesterol in our Guide to Cholesterol Control & Heart Health. Report your own fenofibrate experience below in our comment section. Have you experienced fenofibrate side effects? Or was fenofibrate a good solution for you?

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Sheila
    Sioux Falls SD
    Reply

    Fenofibrate: Tried three other meds and Dr prescribed this one. I’ve been on it for four months. No side effects the first three months so I thought I was home free…then all of a sudden my thighs and calfs of my legs gave me tremendous pain. I could hardly walk. I thought I must have blood clots or something…then my husband said what about that new medicine you’re taking?

    I stopped immediately and in a week the pain in my legs went away. I started reading possible side effects and found in the last few months I had headaches, runny nose, loss of strength in my arms, memory problems, isomnia and some depression.

    Now that I’ve stopped this medication, I’m starting to feel good again. I called my Dr and talked to his Nurse…she said the Dr was out that day but would give him my issues the next day…so far no one has called back. Anyway, I stopped the meds and will never take another one.

  2. Don
    Nj
    Reply

    Just wondering if anyone knows if this medicine also can cause gout?

  3. Mon
    Bellflower, California
    Reply

    After taking Fenofibrate, I felt a dull pain where my kidneys are located…. My Triglyceride level is 700! should I risk it and continue with said medication?

    • Terry Graedon
      Reply

      Fenofibrate can help lower triglycerides. Such a high level could put your heart at risk. Don’t stop this medication on your own, but talk with your doctor about the pain you have had. Ask whether you should add high-potency fish oil (omega 3 fatty acids) to get the triglycerides down. Here is a link to the study that shows benefit:

      https://www.ncbi.nlm.nih.gov/pubmed/27424313

      • Janice
        CA
        Reply

        Hi…. What are the best high potency fish oils (omega-3) out there?? I’ve read terrible things about how ingredients are retrieved and what ingredients are!!??
        Please help…ty

  4. STEVE
    Reply

    P Pharm,
    Fenofibrate comes in two forms. One is micronized and the other has no special designation. I have asked pharmacists and doctors what the difference is and have not had any meaningful answers as to why use one or the other. Micronized is much more expensive. This is my wife’s medication. Will you please describe the differences pro and con and why or why not use one or the other?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.